I feel like I am emerging from the world’s worst hangover at the moment. It has been one tough week. Side effects from Docetaxel are completely different to what I experienced with FEC. This coupled with the effects of medication have left me feeling like I am trying to wade through quicksand after a night of heavy drinking. I have certainly got even more understanding now of what people endure if they are suffering from chronic fatigue and pain.
Let’s start with the steroids. So this time I had a double dose of these which truly wreaked havoc with my sleep. There is nothing worse than lying awake for 2 hours at a time but being too tired to do anything. Even reading was too much of an effort so I was left with no choice but to just lie there, bored. Fortunately I only had steroids for 3 days so this problem was soon resolved as exhaustion took over and I slept a lot more.
Next came my first encounter with the white blood cell boosting injections. I didn’t realise these were given in such varying doses. Some of my friends are on 7 per cycle, some on 5 and then there was me on only 3. Not that I’m complaining though because they are unpleasant to say the least.
On the first day of having to administer the injection, I was slightly nervous despite plenty of people telling me that it doesn’t hurt. I took the injection out of the fridge and set the timer on the cooker to let me know when it was ready. All high tech stuff! It was so disappointing to have the timer go off and not have something nice cooking in the oven, just a dodgy injection to use. Anyway, where was I? Oh yes, when the time came to do the dreaded injection, I made sure to pinch as much flab as I could and left the task to my husband. All I can say is Ouch! Was that supposed to hurt? Because let me tell you, it did.
Onto the forum I went with my tale of woe. What did I do wrong? Don’t pinch your skin too hard, came back the advice. Try injecting at an angle. OK, day 2 was going to be better, surely? This time I opted out of pinching my own skin and left the entire deed to my husband, who did a much better job, and I came away almost pain free. Phew! What I will say is that the after effects soon kicked in, leaving me with hip pain and a stomach ache. Oh well, only one more and that would be all for this cycle.
Having survived the first obstacles, the delayed side effects from my chemo popped along to give me something else to think about. I had studied the list of possible side effects several times and was clear on the fact that not everyone gets all of these. So I was fairly optimistic and thought I might be that person who sails through. Wrong!
By day 4 I was learning the effects of Docetaxel first hand. It started with a complete lack of energy so a day on the sofa was on the cards. On day 5 I was hit with everything from terrible pain, to a borderline high temperature (37.5 which is the signal to call the hospital for advice), shivers and sweating, to bland tastebuds, a sore throat and an extremely dry tongue. Imagine a heavy dose of the flu and you’re partially there. On that morning I was sat in the bath having a complete Bridget Jones style meltdown (minus the cigarettes and alcohol) while my poor husband was wondering what he could possibly do to stop the floods of tears. One positive thing was that I didn’t feel nauseous like I did with FEC however I seemed to be treated to everything else going.
Day 6 was the ultimate low with me not even having the energy to get dressed. That is a first for me. What could I do but just let it run its course, except I had no idea how long I would feel like this. It seems the side effects are not willing to depart any time soon as I am now on day 8 and there is only a mild improvement. Having said that, I am happy to report that the beast which took over my personality for a few days has done a runner – for now anyway. Oh the joys of being filled with poisonous chemicals!
Still, the light at the end of the tunnel is there and I need to keep reminding myself that this is just a temporary blip. I am dressed and made up today – What an achievement!